Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Nashville, TN

April 11, 20116 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 11, 2011, 7:35 PM CDT for 6 counties in Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 7:35 PM CDT (00:35 UTC)
Expired
Apr 11, 2011, 8:00 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, DeKalb County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 7:45 PM CDTTSTM WND DMG4 Se Mcminnville, TNSEVERAL TREES WERE DOWNED AND SHINGLES WHERE BLOWN OF SEVERAL HOMES IN SMARTT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS54 KOHX 120035
SVROHX
TNC035-041-061-175-177-185-120100-
/O.NEW.KOHX.SV.W.0073.110412T0035Z-110412T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  WESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 800 PM CDT

* AT 733 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM MCMINNVILLE TO
  TRACY CITY...AND WERE MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRUETLI-LAAGER...
  SPARTA...
  SPENCER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3524 8581 3587 8576 3602 8531 3599 8526
      3604 8525 3611 8502 3577 8505 3576 8524
      3572 8526 3557 8542 3554 8560 3550 8553
      3545 8553 3542 8548 3538 8549 3532 8556
      3529 8569 3525 8569 3522 8578
TIME...MOT...LOC 0035Z 234DEG 59KT 3584 8567 3528 8573

$$

FORECASTER:13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:19 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 11, 7:19 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT MON APR 11 2011

.UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT THE REMOVAL
OF THE FOLLOWING FOUR COUNTIES FROM TORNADO WATCH 131...
BEDFORD...MARSHALL...RUTHERFORD...AND WILSON COUNTIES.
&&

.PREV DISCUSSION.../ISSUED 652 PM CDT MON APR 11 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT THE REMOVAL
OF THE FOLLOWING FIVE COUNTIES FROM TORNADO WATCH 131...
DAVIDSON...GILES...MAURY...SUMNER...AND WILLIAMSON.

PREV DISCUSSION.../ISSUED 633 PM CDT MON APR 11 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT REMOVAL OF TORNADO
WATCH 131 FROM LEWIS AND LAWRENCE COUNTIES.

PREV DISCUSSION.../ISSUED 612 PM CDT MON APR 11 2011/

UPDATE...FOR 0OZ AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
EXPECTING SHWRS/TSTMS TO CONTINUE MOVING NEWD ACROSS MID STATE
THRU 12/03Z. SEVERAL ADMS POSSIBLE THRU 12/24Z. SOME SVR TSTMS
POSSIBLE CSV BETWEEN 00Z-01Z ON LEADING EDGE OF LINE...PROVIDING
A TEMPORARY WIND GUST POTENTIAL IN EXCESS OF 50 KTS AT CSV...
BUT WITH THIS BEING SHORT LIVED AT BEST...WILL NOT SPECIFICALLY
MENTION IN CSV TAF. OTHERWISE...EXPECT GRADUAL DECREASE IN
CLOUDINESS AFTER 12/12Z...WITH RIDGING INFLUENCES BUILDING
INTO THE MID STATE THRU 12/24Z. WIND DIRECTION WILL MOVE
FROM THE SW TO NW-N THRU PERIOD...BUT GUSTS TO 30KT POSSIBLE
AS THESE STRONG RIDGING INFLUENCES BUILD ACROSS THE MID STATE.

PREV DISCUSSION.../ISSUED 545 PM CDT MON APR 11 2011/

UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT
TORNADO WATCH NUMBER 131 IN EFFECT UNTIL MIDNIGHT.

PREV DISCUSSION.../ISSUED 240 PM CDT MON APR 11 2011/

DISCUSSION...
SCATTERED NON SEVERE CONVECTION ONGOING ACROSS ROUGHLY THE NW HALF
OF THE MID STATE. INSTABILITY PARAMETERS HOWEVER...ARE ON THE
UPSWING ACROSS THE SE. STRONGER STORMS NOW PARALLEL TO THE MS RIVER.
THUS...CONVECTION POTENTIAL IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON AS INSTABILITIES INCREASE.

GRADIENT WINDS EXPECTED TO CONTINUE TO DECREASE THIS AFTERNOON.
THUS...I WILL PULL THE PLUG AND TERMINATE THE WIND ADVISORY JUST
BEFORE 4 PM. AS FOR THE WATCH...WILL OPT TO KEEP IT GOING AS THE
STRONGEST CONVECTION IS STILL TO OUR WEST.

OTW...FOR TONIGHT...CATEGORICAL POPS ARE PENCILED IN FOR NOW AS THE SHOWER
AND TSTM THREAT CONTINUES THROUGH THE LATE AFTERNOON. NOT EXPECTING
THE FROPA TO OCCUR UNTIL AROUND 00Z THIS EVENING. UPPER TROUGH IS
RATHER PRONOUNCED SO SOME POST FRONTAL MOISTURE IS APPARENT...WITH A
PERIOD OF SHOWERS EXPECTED LATE TONIGHT.

PARTIAL CLEARING EXPECTED TUES MORNING WITH A RETURN TO MOSTLY CLEAR
SKIES IN THE AFTERNOON. ASSOCIATED SFC HIGH TO BE LOCATED IN CLOSE
PROXIMITY AROUND 12Z WED. THUS...WILL SEE COOLER TEMPS WITH LOWS
GENERALLY 40 TO 45 DEGREES...UPPER 30S PLATEAU. SFC HIGH TO MOVE
EAST BY THU AFTERNOON WITH HIGH TEMPS BACK UP TO ABOVE NORMAL.

IN THE EXT FCST...UPPER LOW TO DEVELOP OVER THE NATIONS INTERIOR BY
WEEK'S END. THIS FEATURE WILL CLOSE OFF AND THEREBY CREATE A RATHER
NON PROGRESSIVE PATTERN FOR OUR AREA. WE'LL FINALLY GET A FROPA AND
PRE FRONTAL FROPA THROUGH HERE THIS WEEKEND. WILL THEREFORE INCLUDE
A CHANCE OF SHOWERS AND TSTMS FOR THU NT INTO FRIDAY.

HEIGHTS TO REMAIN SUPPRESSED INTO EARLY NEXT WEEK WITH SLIGHTLY
BELOW NORMAL TEMPS EXPECTED. WE'LL THROW IN A LOW CHANCE OF SHOWERS
FOR NEXT MONDAY AS A WEAK BOUNDARY SLIDES OUR WAY.

AGAINST THE MEX GUIDANCE...WILL UNDERCUT MAX TEMPS FOR THE LATTER
PORTION OF THE EXT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 11, 5:24 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT MON APR 11 2011

TNZ007>011-027>034-058>066-075-077>080-093>095-121000-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

AS SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS LOCATIONS GENERALLY
ALONG AND EAST OF A HOHENWALD TO PORTLAND LINE...ISOLATED TORNADOES
...HAIL OF ONE INCH IN DIAMETER OR LARGER...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WILL BE POSSIBLE
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ005-006-022>026-056-057-121000-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-
PERRY-HICKMAN-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Apr 11, 4:17 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     LINDEN                  35.61N 87.84W
04/11/2011                   PERRY              TN   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 412 NEAR LINDEN

&&

21
Local storm report, Apr 11, 4:53 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   LAW ENFORCEMENT

            TREE DOWN ALONG HWY 230

&&

21
Local storm report, Apr 11, 5:25 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 S NASHVILLE           36.11N 86.78W
04/11/2011  E0.88 INCH       DAVIDSON           TN   AMATEUR RADIO

            NICKEL HAIL AT THOUSAND OAKS

&&

21
Local storm report, Apr 11, 6:13 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   TRAINED SPOTTER

            IN THE COMMUNITY OF LITTLELOT...2 INCH DIAMETER TREES
            DOWN AND SMALL OUTBUILDING DAMAGED.

&&

21
Local storm report, Apr 11, 6:18 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MOUNT JULIET            36.21N 86.52W
04/11/2011  E0.75 INCH       WILSON             TN   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED AT PROVIDENCE PLACE.

&&

21
Special weather statement, Apr 11, 7:33 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT MON APR 11 2011

TNZ032-064>066-078>080-120115-
CUMBERLAND-DEKALB-GRUNDY-PUTNAM-VAN BUREN-WARREN-WHITE-
733 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DEKALB...GRUNDY...
PUTNAM...VAN BUREN...WARREN AND WHITE COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MCMINNVILLE TO TRACY CITY...MOVING NORTHEAST AT 55 MPH.

PEOPLE IN EASTERN WARREN...GRUNDY...SOUTHEASTERN DEKALB...
SOUTHEASTERN PUTNAM...VAN BUREN...WESTERN CUMBERLAND AND WHITE
COUNTIES...INCLUDING THE CITIES OF MCMINNVILLE...TRACY CITY...
GRUETLI-LAAGER...SPARTA AND SPENCER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.